Asked by Lina Rayne, Michigan
If a person has had a traumatizing year and is finding himself having lapsing memories, is this a sign that he or she has developed dissociative identity disorder?
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
I am sorry to hear about your very bad year. I can't answer your question definitively because I don't know anywhere near enough about you from your brief question. Instead, let me talk with you about the most common reasons that people develop memory problems, and how a psychiatrist might think -- in general -- about diagnosing the most likely cause for any individual case.
The first thing to consider is age. As people get older it is normal for memory to decay somewhat. All of us over age 40 have had the experience of seeing an old friend on the street and being unable to pull up the name. This is frustrating but normal. More ominous is when people begin to show the signs of mild cognitive impairment, which is a problem in itself and which often leads, over time, to dementia. If you are 50 years or older and are finding it difficult to carry on with your usual activities because of severe memory loss (such as forgetting how to return to your house when out driving) you should see a physician immediately.
In people under age 50, memory difficulties are usually the result of a psychiatric disturbance. Cognitive disturbances, including memory problems, are among the most common symptoms of many mood and anxiety disorders, including major depression and post-traumatic stress disorder. If you had a tough year, it is quite possible that you might be struggling with one or both of these conditions, which often co-occur in the same people. If you are feeling very anxious, unhappy and unmotivated regarding things you usually enjoy, the probability that you are suffering from a mood or anxiety disorder goes up significantly.
Adults who experience trauma can develop dissociative symptoms, such as being unable to remember the trauma clearly or losing track of time to some degree. Dissociative identity disorder (DID) is a very, very severe condition that usually results from significant trauma early in life. In this condition, which used to be called multiple-personality disorder, the dissociative symptoms are so severe that a person's personality splits into semi-independent pieces. Classical descriptions of the condition typically include losing track of large periods of time, seeing people you don't know who call you by a different name and finding items in your house that you don't remember buying.
Fortunately, DID is rare, making it less likely that your memory lapses are the result of this profoundly disabling condition. I hope this brief response has been helpful. In closing, let me strongly encourage you to see a mental health professional who will be far better positioned than I am to correctly diagnose your specific difficulty.
|Most Viewed||Most Emailed|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.